Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 8, 2008, 6:44 PM CST for Lamar County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2008, 6:44 PM CST (00:44 UTC)
- Expired
- Jan 8, 2008, 7:20 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Lamar County, AL
The radar
The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 6:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 090045
SVRBMX
ALC075-090130-
/O.NEW.KBMX.SV.W.0001.080109T0044Z-080109T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CST TUE JAN 8 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAMAR COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF VERNON...
* UNTIL 730 PM CST
* AT 640 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF STAR...OR 8
MILES NORTHEAST OF COLUMBUS AFB...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BEDFORD BY 650 PM CST...
VERNON...LAMAR COUNTY AIRPORT...7 MILES NORTHWEST OF HIGHTOGY AND 7
MILES SOUTHEAST OF SULLIGENT BY 655 PM CST...
BLOOMING GROVE AND 7 MILES SOUTHEAST OF CREWS BY 700 PM CST...
6 MILES SOUTHEAST OF BEAVERTON BY 705 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3377 8826 3384 8824 3391 8824 3392 8823
3397 8823 3399 8822 3406 8799 3372 8795
3360 8828
TIME...MOT...LOC 0044Z 244DEG 52KT 3373 8828
$$
HA2 follow-up statements
000
WWUS54 KBMX 090102
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CST TUE JAN 8 2008
ALC075-090130-
/O.CON.KBMX.SV.W.0001.000000T0000Z-080109T0130Z/
LAMAR AL-
702 PM CST TUE JAN 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CST
FOR LAMAR COUNTY...
AT 657 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAMAR COUNTY
AIRPORT...OR ABOUT NEAR VERNON...MOVING NORTHEAST AT 40 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.
LAT...LON 3377 8826 3384 8824 3391 8824 3392 8823
3397 8823 3399 8822 3406 8799 3372 8795
3360 8828
TIME...MOT...LOC 0102Z 244DEG 52KT 3384 8800
$$
HA000
WWUS54 KBMX 090120
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST TUE JAN 8 2008
ALC075-090130-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-080109T0130Z/
LAMAR AL-
720 PM CST TUE JAN 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR LAMAR COUNTY IS CANCELLED...
THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CST WEDNESDAY MORNING
FOR WESTERN ALABAMA.
LAT...LON 3377 8826 3384 8824 3391 8824 3392 8823
3397 8823 3399 8822 3406 8799 3372 8795
3360 8828
TIME...MOT...LOC 0120Z 244DEG 52KT 3395 8772
$$
HAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 5:49 PM CST, 55 minutes earlier.
Area forecast discussion, Jan 8, 5:49 PM CST, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 549 PM CST TUE JAN 8 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TONIGHT AND WEDNESDAY. COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT. MODELS INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA. FOR TONIGHT WILL FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST. FRONT IS EXPECTED TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO INCREASING 850 MB SOUTHERLY FLOW. WILL NEED TO KEEP A CHANCE OF SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE SPREADS NORTHWARD. GUSTY SOUTHERLY WINDS IN ADVANCE OF THE FRONT AND WILL CONTINUE WITH THE LAKE WIND ADVISORY THROUGH MIDNIGHT. LOWS TONIGHT 40S NORTH AND 50S SOUTH. HIGHS ON WEDNESDAY MAINLY IN THE 60S. .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. OLD BOUNDARY TO OUR SOUTH WILL BEGIN LIFTING NORTHWARD THROUGH WEDNESDAY NIGHT KEEPING SHOWERS IN THE FORECAST AHEAD OF THE NEXT APPROACHING SHORTWAVE. INSTABILITY BEGINS TO INCREASE AFTER MIDNIGHT AND THUNDERSTORMS WILL BE POSSIBLE FROM MIDNIGHT THROUGH THE DAY THURSDAY. SEVERE WEATHER THREAT STILL REMAINS POSSIBLE AS SURFACE MOISTURE AND INSTABILITY ARE SOMEWHAT IN-LINE WITH UPPER LEVEL DYNAMICS, HOWEVER MODELS ARE NOT IN COMPLETE AGREEMENT AND SOME OF THE FINER DETAILS WILL HAVE TO BE WORKED OUT TOMORROW. CURRENT PROJECTION HAS THE FRONT INTO WEST ALABAMA BY 6 PM THURSDAY AND EXITING THE AREA AROUND MIDNIGHT. THIS WOULD ALLOW FRIDAY TO BE A PLEASANT DAY WITH HIGHS NEAR 60. BEGINNING SATURDAY...THERE ARE SOME SUGGESTIONS OF A PATTERN CHANGE DURING THE WEEKEND WITH AN ESTABLISHED TROUGH DEVELOPING OVER THE EASTERN CONUS AND A RIDGE OVER THE WEST. BITS OF ENERGY DIVING SOUTHWARD WITHIN THE FLOW ARE OCCASIONALLY TRYING TO SPIT OUT SOME LIGHT QPF ACROSS THE AREA BUT NOTHING VERY SIGNIFICANT. BEST CHANCE OF SOME LIGHT PRECIPITATION APPEARS TO BE SUNDAY BUT THE KEY FEATURE IS THE TURN TOWARDS NORTHERLY FLOW ALOFT. THIS IS SUPPORTED BY SEVERAL DIFFERENT MODELS WITH THE BULK OF THE COLDER TEMPERATURES ARRIVING ON MONDAY AND TUESDAY. WOULD LIKE TO SEE ANOTHER RUN OR TWO FROM THE MODELS SHOWING SOME CONSISTENCY WITH THIS BEFORE TAKING THE TEMPERATURES TOO FAR BELOW CLIMATOLOGY. && .AVIATION...00Z TAF DISCUSSION. COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH 03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS EAST. CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR CONDITIONS EXPECTED ALL SECTIONS BY 05Z. AT MGM AND TOI EXPECT LOW CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z. CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR EXPECTED AGAIN AFTER 16Z. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH- CALHOUN-CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY- ST .CLAIR-TALLADEGA-CLAY-AND RANDOLPH COUNTIES. &&
Hazardous weather outlook, Jan 8, 6:41 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CST TUE JAN 8 2008 ALZ011>015-017>050-100041- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 641 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND STRONGER STORM SYSTEM PUSHES THROUGH THE AREA. CONTINUED UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON THURSDAY. 16
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 6:59 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 46 min |
| Jan 8, 7:12 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 33 min |
| Jan 8, 7:44 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.